Tray. Where do I go from here??

Hi. I need some guidance pleeese! I have been clearly doing own version of the dead slow nearly stop method when I looked again at pmrpro's method but I seem to have hit a stumbling block. I will write the way I did it then it will mayb help you advise me. I started on a sunday so....sun 8 mgs new dose ,6 days 9 mgs

sun& mon 8 mgs ,5 days 9 mgs

sun/mon/tues 8mgs, 4 days 9mgs

sun/ mon/tues/weds 8mgs, 3 days 9mgs

sun/mon/tues/weds/thurs 8mgs, 2 days 9 mgs

sun/mon/tues/weds/thurs/fri/ 8mgs, sat 9mgs

I was doing okish until I got to the tues of this week and suddenly the pains in my hips started then in my legs and then in my shoulders.. by friday I couldnt have worked if id had to ( day off). Saturday was my one and last day of 9 mgs and a couple of hrs after taking pains!!! Today i have taken the 9 mgs again as just dont want those pains back again. So where do I go from here?? Stay at 9? If so how long for this time? I have tried to get to 8 before but no success. I was diagnosed exactly a year ago so its taken me 12 months to get to 9!!!! Any advice will be greatly appreciated. X

8 Replies

  • It took me 4 YEARS to get below 9mg! For the first 2 years any attempt to go below 9mg resulted in the pain and stiffness being back.Then I had what could have been GCA with visual signs and the rheumy put me back to 15mg. Then I had to change to a different form of steroid - which didn't work for me and I had a major flare all over, I couldn't move even on 20mg. I was switched to yet another form of steroid and I was fine on 15mg and able to reduce steadily - but it still took me well over 2 years to get below 9mg. I'm now at 5mg, I can manage at 4mg, 4/3 on alternate days sees the symptoms reappearing.

    If you have done it more than once and get stuck at the same dose - you have found what you are looking for: the lowest dose that manages your symptoms successfully. For now. It doesn't mean you won't get lower - and if alternate days of old/new or even two days 8, one day 9 works then that is still a lower overall dose. Try a few weeks at one of those and see if that is enough to keep the pain at bay. You may manage 2 or 3 days 8 - you don't know until you try.

    One top PMR rheumy in the UK keeps his patients at 10mg for a year and finds that reduces the rate of relapse to 1 in 5 instead of 3 in 5. I'm not convinced everyone needs a whole year if they use the "dead slow" approach - you see immediately if you have gone too far and can go back to the last place you were OK.

  • Thank you PMR pro! I knew you would reply with sensible advice.x

  • PMR Pro-after doing well on my 4-3 I came back from 2 weeks in Az, crashed, tried going to 5, one day did 10 then back on 5. I was ok this morning went grocery shopping and it knocked the heck out of me. I need some good advice-what now? HELP!!!!!

  • Have you got an infection of some sort? Being unwell at the same time as PMR really can knock the stuffing out of you - so I think a GP appointment would be a very good idea. And if you have got something - a bit more pred might be a good idea too.

  • Hi,

    Try reducing by 0.5mg at a time. I have been doing that since I got to 7mg, seems to work for me. But, you can only do it if you have the white uncoated tablets. A pill cutter from Boots et al costs about £1 or so.

    With Christmas looming might be a good idea to stay on 9mg until after New Year. Not a good idea to try reducing over a stressful time, and it is - good or bad!

  • Thank you so much DorsetLady. Yes i will try half a mgs...good idea! And I will heed your advice to wait till after xmas. Best wishes to you x

  • It took me a while to figure out what was different about your reduction method. With DSNS the new dose is taken on one day only for the first half of the taper, but the old dose is taken for one less day in between. So gradually the new dose days move closer and closer together. During the second half of the taper the reverse happens, with the old dose days gradually getting further and further apart until one is completely on the new dose - where you stay for at least a week and sometimes for a lot longer to make sure you are stable at that dose. You had been giving yourself a bit of a double whammy by simultaneously increasing consecutive days on new dose and reducing consecutive days on old dose. That might be a creative way to reduce at higher levels, but apparently a bit too fast now that you are getting lower.

  • Thank you HeronNS. I clearly got it totally wrong! I think when I first got this illness there was so much to take in I read what I thought it said! I am going to stay at 9 for now then try again after xmas with half mgs tapers using the correct dsns method. Thank you for your time tho any help is always appreciated. Best wishes to you.

You may also like...